Texas, 2024

Damaging Wind in Texas, July 9, 2024

July 9, 2024 · NWS AMA · 1 event in 1 county or zone

During the afternoon hours of the 9th some storms formed over the Raton Mesa in southern CO. These storms moved south to southeast into NM where they grew into a mesoscale convective system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the afternoon hours of the 9th some storms formed over the Raton Mesa in southern CO. These storms moved south to southeast into NM where they grew into a mesoscale convective system. This far eastern part of this system entered the far western Texas Panhandle where it put down a wind gust of 64 mph in Oldham County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 9, 5:18 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 9, 5:18 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
618 PM CDT Tue Jul 9 2024

...New UPDATE, AVIATION...

.UPDATE...
Issued at 618 PM CDT Tue Jul 9 2024

Showers and storms continue to move slowly east/southeast across
the higher terrain into the plains of New Mexico. Shower/storm
activity is a bit more widespread than hi-res model guidance has
suggested throughout the day today. Have slightly modified PoPs
based on radar trends and expected evolution of the convection
through the evening hours. Otherwise the rest of the forecast
through tonight remains on track.

Muscha

&&

.SHORT TERM ...
(This evening through Wednesday night)
Issued at 204 PM CDT Tue Jul 9 2024

What remains of today as well as tomorrow could be our best
chances for showers and thunderstorms for this week mostly thanks
to the still present northwesterly flow seen in the upper-levels.
This flow will aid in moving any convection started off the
southern Rockies over the Western Panhandles for this evening and
Wednesday. Despite the decent northwesterly flow, however, chances
are still rather limited with latest CAMs seeing best chances for
isolated storms until late this evening. Severe potential is not
that great either, with most CAMs seeing less than 100o J/kg of
MLCAPE. Still a severe wind gust can not be fully ruled out,
especially if the inverted V soundings the RAP is presenting comes
to fruition.

Rather, the better chances may follow Wednesday afternoon with
models seeing a short-wave move through and act as a boundary for
the day. As it stands latest CAMs are seeing the potential for
showers around and south of I-40 with guidance seeing POPs around
20 to 30% for the afternoon and evening. Severe potential is
better in terms of MLCAPE with most models seeing 1000 to 2000
J/kg present across I-40 and south. However, the shear is not the
greatest with only a handful of models seeing effective bulk shear
near 20kt. Once again the main threat may be more on the wind
side of things with the sounding and DCAPE suggest a severe wind
gust can not be ruled out from a collapsing thunderstorm.
Otherwise, drier conditions look to follow in the overnight as
models see the stronger upper-level high begin to move in. As for
temperatures, look for them to be on the rise today and tomorrow
with most locations returning to the low to mid 90s both
afternoons.

Scoleri

&&

.LONG TERM ...
(Thursday through next Monday)
Issued at 204 PM CDT Tue Jul 9 2024

Warm and dry will likely be the main themes clear into the next
week as many models see the strong 500mb high pressure system
shift east and place the Panhandles underneath it clear through
Monday. This will cause the upper-level flow to shift to a more
northerly to near stagnate flow which will make it hard for
anything that develops off the western mountain ranges to move
through. The only exception may be Thursday, when flow could still
be strong enough in afternoon. However, confidence in such a
outcome is not high given that would require high dewpoints to
hold, which not many models are expecting. Otherwise, the main
issue for what remains of the week will be the continue rising
temperatures. As it stands, all locations will look to be in the
mid to upper 90s as early as Friday, with chances at triple digits
getting better as we head into the weekend.

Scoleri

&&

.AVIATION...
(00Z TAFS)
Issued at 618 PM CDT Tue Jul 9 2024

Showers/storms will be possible for KDHT at the beginning of this
TAF cycle. Storms may reach as far east as KAMA, but confidence is
not high enough to mention, will amend if storms look to move
closer to the terminal. Otherwise, winds will remain pretty light
around 10 kts or less during this TAF issuance. Outside of any
storms moving over the terminals, VFR conditions are expected at
the sites.

Muscha

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                65  94  64  94 /  20  30  20  10
Beaver OK                  63  96  64  97 /   0  10   0   0
Boise City OK              59  91  60  93 /  20  10   0   0
Borger TX                  67  99  67 100 /  10  20  10  10
Boys Ranch TX              64  95  64  96 /  30  30  20  10
Canyon TX                  64  92  61  92 /  20  30  20  10
Clarendon TX               66  94  65  94 /   0  30  10  10
Dalhart TX                 59  93  59  94 /  30  20  10   0
Guymon OK                  61  94  61  97 /  10  10   0   0
Hereford TX                64  94  62  94 /  30  30  20  10
Lipscomb TX                65  96  65  98 /  10  20  10   0
Pampa TX                   64  94  64  94 /  10  30  10  10
Shamrock TX                66  95  65  96 /   0  30   0  10
Wellington TX              67  96  66  97 /   0  20  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...11
LONG TERM....11
AVIATION...05
Hazardous weather outlook, Jul 9, 1:09 PM CST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
209 PM CDT Tue Jul 9 2024

OKZ001>003-TXZ001>020-317-100715-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
209 PM CDT Tue Jul 9 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Potential for showers and isolated thunderstorms later this
evening that could drag into the overnight. Chances of severe are
low at this time, but a severe wind gust can not be fully ruled
out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms remain possible across the southern
portions of the Panhandles Wednesday afternoon and evening.
Potential is present for a storm to turn strong to severe with
main threat being winds. Otherwise, dry and warm conditions are
expected to hold through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 9, 7:38 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Amarillo TX
838 PM CDT Tue Jul 9 2024

TXZ011-016-100230-
Deaf Smith TX-Oldham TX-
838 PM CDT Tue Jul 9 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN OLDHAM AND WESTERN
DEAF SMITH COUNTIES THROUGH 930 PM CDT...

At 837 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Glenrio to Grady. Movement
was southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Simms, Glenrio, and Bootleg.

This includes Interstate 40 between mile markers 1 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3528 10304 3538 10287 3511 10260 3475 10259
      3475 10304
TIME...MOT...LOC 0137Z 329DEG 24KT 3536 10295 3512 10311 3481 10328

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Muscha

The radar

The Cannon AFB radar (KFDX), 119 km away, was scanning. The volume nearest the first event began at 02:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oldham

When
July 9, 8:13 PM CST
Where
Oldham County, 28.35 mi NW of Adrian
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.580, -103.010

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198371.